In station 5 you may be asked to assess a patient who is vomiting blood, has black stools etc.
History (3 minutes):
- Enquire about the timing of the vomiting- since when? How often? When does it happen? Ever happened before? And investigations? Any treatment?
- Confirm vomit versus cough
- Ask questions related to the blood in the vomit: how much (streaks/egg cup), colour, consistency, mixed in with vomit, coffee grounds
- Ask about the stools: colour (?black), blood, mixed, smell, how much blood, consistency
- Any bleeding from elsewhere- nosebleeds etc.
- Anaemic questions- tiredness, SOB, chest pain, palpitations, feeling faint/dizzy
- Gastro questions: abdo pain, bloating, heartburn, indigestion, nausea/vomiting (which came first? vomiting then blood) Swallow, weight loss, anorexia, early satiety, night sweats
- PMH: ulcer, Liver (jaundice, bruising, iv drug use, tattoos, alcohol) heart, renal, cancer (for Rockall score)
- Dx- NSAIDS (dose and duration), steroids, bisphosphonates, aspirin, other antiplatelets, anticoagulants. Are they on PPI cover
- Fx- cancer
- Sx- alcohol!, smoking, caffeine
Examine (3 minutes):
- Obs- HR, BP and NEWS score, Cap refill, L+S BP
- Abdo exam looking for evidence of liver disease. Look for telangiectasia of Hereditary Haemorrhagic Telangiectasia
- Conjunctival pallor
- Cvs and resp exam
- Offer to do PR
ICE+EXPLANATION (2 minutes)
A suggested explanation is as follows:
“There are lots of reasons for vomiting blood. It is usually a problem with the upper gut such as the gullet, stomach or first part of the small bowel. Dark blood suggests blood has turned dark by stomach acid. Can get black stools too. The medications you are taking can cause a stomach ulcer/inflammation.
We need to do some blood tests to see degree of blood loss and whether you need a blood transfusion. Also need to do a camera test to look more closely at these organs to see cause of bleeding and can give treatment at the same time if see bleeding.
For now I’m going to start you on a drip and stop your anti-inflammatory medication. “
Causes of Upper GI Bleeding:
- Peptic ulcers
- Mallory-Weiss tear
- Cancer- oesophageal, gastric
- Bleeding disorders/ AVM/clotting abnormities, warfarin use
- Inherited- Hereditary haemorrhagic Telangiectasia
- Resuscitate the patient:
- Bloods- FBC, U+E, LFT, clotting, G+S/CM
- 2 large bore Iv access and fluids
- Supplementary oxygen as required, urinary catheter if unstable, ECG, CXR
- Keep the patient nil by mouth
- Calculate Rockall Score/ Blatchford and triage the urgency of endoscopy based on this and the patients haemodynamic status
- Escalate appropriately. Involve outreach if NEWS score is high. Liaise with gastro. Involve anaesthetic team if patient is unstable, especially if on-going haematemesis/suspected variceal haemorrhage
- Blood transfusion if Hb <80 or patient is unstable with on-going melaena/haematemesis
- If varices known/suspected: iv terlipressin and iv antibiotics
- Stop offending medications. Temporarily withhold aspirin, stop all other NSAIDS, consider risk-benefit ratio of clopidogrel and other antiplatelet drugs, discontinue warfarin/novel oral anticoagulants. Discuss with haematology, patients with high-risk conditions who may require substitution with heparin. Reverse clotting abnormalities after discussion with haematology- vitamin K/FFP/cryoprecipitate.
- OGD once adequately resuscitated and ideally within 24 hours but more urgently if the patient has on-going bleeding or is unstable with a high Blatchford score greater than or equal to 2 or varices are suspected.
- Patients with peptic ulcer bleeding should be tested for Helicobacter pylori with rapid urease test or stool antigen test and a one week course of eradication therapy commencing at the reintroduction of oral feeding prescribed for those who test positive. A further three weeks anti-secretory ulcer healing treatment should be given.
- Carefully monitor the patient for rebleeding post endoscopy
- Referral to Vascular Interventional Radiology (VIR) or surgeons :Failed endoscopic control of bleeding or recurrent bleeding despite maximal endoscopic therapy
- Patients with bleeding peptic ulcers should have an IV PPI infusion post endoscopy (80mg bolus of omeprazole, followed by 8mg/hr thereafter for 72 hours). Change to oral PPI after IV PPI infusion finishes or stopped. Where gastric ulcers have not been biopsied at index OGD, patients should have early repeat OGD to take biopsies and repeated again at 6-8 weeks to ensure ulcer healing.
- Patients with acute variceal haemorrhage treated at OGD, should remain on terlipressin and antibiotics for 72 hours after cessation of bleeding. A follow-up procedure should be carried out within 2 weeks and every 2-4 weeks thereafter until eradication of varices achieved.
- Review indication and restart low dose aspirin for secondary prevention of vascular events in patients with upper gastrointestinal bleeding once haemostasis has been achieved and usually within 72 hours. Discuss the risks and benefits of restarting clopidogrel or warfarin with the appropriate specialist (for example cardiologist or stroke physician) and with the patient. Perform CHADS2VASC2 scoring to risk stratify on-going requirement for anticoagulation. While this must be individualised, there is now a body of evidence suggesting greater all-cause mortality from inappropriate discontinuation of anti-coagulation than GI bleeding.
Written by Dr Sarah Kennedy
Resources used to make this document include the references listed on the PACES webpage and also: